Recent diagnosis of ET, taking Hydroxycarbamide, now getting really bad headaches and painful left side below ribs

Hi, i have just recently been diagnosed with ET and treatment for last couple of months has been Hydroxcarbamide, which appears to be givving me severe headaches and painful left side below ribs which has been suggested as an enlarged spleen, has anyone else experienced these symptoms and what if any treatments are recommended other than strong painkillers which have their own side effects. Thanks

2 Likes

Hi @Colinb a great big welcome to our forum.
Firstly I also find that strong painkillers do have side effects for me too and I generally feel yukky on them.
I am wondering if your GP, Consultant or CNS (Clinical Nurse Specialist) if you have one, are aware how bad these side effects are for you and can they recommend what can help, apart from strong painkillers.
I will copy your post to @BloodCancerUK, in case they can be more help than me.
There might be others on here that can share their experiences.
Look after yourself and take care of yourself.
I look forward to hearing more about you.

Thanks for this, I seeing GP tomorrow so hopefully will get an idea of what’s going on and hopefully change the painkillers.

1 Like

Hello @Colinb and welcome to this forum. I hope you find it a supportive place to share and learn. I was diagnosed with an MPN that had features of ET and myelofibrosis many years ago. Initially I had a very high platelet count and was on Hydroxycarbamide for many years. My disease has now changed and I no longer need to take the Hydroxycarbamide. However, one of my symptoms at diagnosis was severe headaches, like migraines, and I was told that this was due to my extremely high platelet count, rather than a side effect of the Hydroxycarbamide. I found that as my platelet count gradually reduced that the headaches lessened. As you say, the pain under your ribs may be due to an enlarged spleen and you might find that the Hydroxycarbamide will help to reduce the spleen size. I do hope so as it must be miserable for you. Thinking of you. Hope what I have shared is helpful. Warm wishes. Willow

2 Likes

Thanks for this, wow I was under the impression that I would only be on the hydroxcarbamide for a short while until the platelet count came down, didn’t realise it could be for years. Pharmacist thought the spleen issue could be because I was taking the hydroxycarbamide…hopefully GP tomorrow will let me know tomorrow his thoughts.

1 Like

Hi @Colinbyes, please do let us know what your GP says, @Willow has given you an interesting perspective on her experiences.
Look after yourself

Hi Colinb - i was diagnosed with ET approx 8 yrs ago and was on Hydroxycarbamide for 6 years before dreadful mouth ulcers saw me change to interferon injections - however 1 year ago i became very ill after my interferon and Pfizer jab reacted to cause my immune system to turn on me - I’m now back on a reduced dose of chemo and only get occassional ulcers - the headache and spleen are probably down to your platelet count if its really high - the spleen needs investigatjng so make sure your doctor takes it very seriously - can i ask what dose of Hydroxycarbamide you’re on? I have JAK 2 mutation so on chemo for life now

Jenni

1 Like

Hi @desmum I look forward to hearing more about you.
Look after yourself

I’m glad that you’ve been able to find people with the same treatment that can give the benefit of their experience @Colinb as like most people who have recently been diagnosed you must have so many questions and things that are confusing. I hope your GP or your medical team are able to reassure you and offer some good advice and things get better for you soon.
Welcome to the forum @desmum . Like @Erica I’m pleased to see you here and we all look forward to sharing your experiences in any way that makes you feel comfortable.

1 Like

Thanks for this, im still getting the headaches and just today been in for abdomen scan as left side painful to sleep on. The comment on mouth ulcers is interesting as i have developed a rather ugly black one in my mouth an hoped it was a one off. Does anyone know if there are any benefits available as ive now had to leave work a couple of times because of the headaches and being 63 am not far off retirement but not sure whether i could afford to stop work yet.

1 Like

Hello @Colinb So sorry to hear that you are having such horrid side effects. Have you been able to talk to your Haematology team about these as there are treatments for mouth ulcers and mouth pain? Do you have a Clinical Nurse Specialist that you can call? They would also be able to help you in regards to your benefits advice by referring you for support. In the meantime you can call the Macmillan benefits helpline Welfare rights advice - Macmillan Cancer Support and if you do need any advice when talking to your work please have a look at our web pages: Blood cancer: money and work | Blood Cancer UK
Do get in touch if you need to talk things through: How to contact Blood Cancer UK | Blood Cancer UK
Kind regards
Gemma

1 Like

Oh @Colinb those side effects do sound nasty and added to that your concerns financially work wise.
The side effects are perhaps for your medical team.
I was in a similar situation as you financially and actually when the figures were worked out including travelling costs etc., let alone non financial costs like the fact that I was struggling with fatigue, length of day, stress travelling, strain of running a house etc… we actually felt the loss of income was outweighed by quality of life and slight cutbacks and we have managed, but that was before the rising fuel bills etc.!!!
Thinking of you and please let us know how you get on.

Hi @Colinb I have been wondering how you are doing now?
Take care of yourself

Doing fine I think, ive had a heart monitor fitted for the next 4 weeks, i was having some unexplained collapses for which an mri scan didnt uncover reason. Side effects to current medication touch wood seemed to have lessened (mostly migrane like headaches). Ive another hospital appointment next week so will see if platlette levels dropping which it hasnt done so far. Thanks for keeping in touch and i hope your doing well. Colin

2 Likes

Yes, thanks for asking I am doing OK @Colinb and going out for my walks in the early morning before the hot weather kicks in.
I had a heart monitor for 24 hrs years ago and I had loads of leads hanging down to my knees and I had to do a work presentation that day, I cannot tell you where I had to tuck the leads. My husband had one a couple of months ago and let’s say they had improved the design.
Please let us know how your hospital appointment goes next week.
Look after yourself

Well ive had monitor on for a while now, ive accidently set it off twice and disconnected it accidentally several times at night, hopefully they can still make sense of it. Ive only pressed it purposely once when returning to bed i had a bad dizzy spell which normally ended up we me flaked out on the floor but this time just collapsed into bed. Headaches are still an issue but nowhete near as frequent thankfully. Hope your doing well.

2 Likes